Alert archive / Missouri / Wind Chill Advisories in 2020

Wind Chill Advisory 1, NWS St. Louis, MO

January 18, 2020Knox County, Lewis County, Missouri; Adams County, Brown County, Illinois

NWS St. Louis, MO issued this wind chill advisory at Jan 18, 2020, 3:26 PM CST for Knox County, Lewis County, Missouri; Adams County, Brown County, Illinois. It took effect at Jan 19, 2020, 12:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2020, 3:26 PM CST (21:26 UTC)
In effect from
Jan 19, 2020, 12:00 AM CST
Expired
Jan 19, 2020, 11:08 AM CST
In force
11 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS43 KLSX 182126
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
326 PM CST Sat Jan 18 2020


ILZ095-096-MOZ018-019-191000-
/O.NEW.KLSX.WC.Y.0001.200119T0600Z-200119T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-
Including the cities of Mount Sterling and Quincy
326 PM CST Sat Jan 18 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...In northeast Missouri, Knox and Lewis counties. In west 
  central Illinois, Adams and Brown counties.

* WHEN...From midnight tonight to noon CST Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered. 

&&

$$

GKS
2 follow-up statements
233 
WWUS43 KLSX 191037
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
437 AM CST Sun Jan 19 2020

ILZ095-096-MOZ018-019-191800-
/O.CON.KLSX.WC.Y.0001.000000T0000Z-200119T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-
Including the cities of Mount Sterling and Quincy
437 AM CST Sun Jan 19 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...In northeast Missouri, Knox and Lewis counties. In 
  west central Illinois, Adams and Brown counties.

* WHEN...Until noon CST Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered.

&&

$$

Tilly
001 
WWUS43 KLSX 191708
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
1108 AM CST Sun Jan 19 2020


ILZ095-096-MOZ018-019-191815-
/O.CAN.KLSX.WC.Y.0001.000000T0000Z-200119T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-
Including the cities of Mount Sterling and Quincy
1108 AM CST Sun Jan 19 2020

...WIND CHILL ADVISORY IS CANCELLED...

The wind chill advisory has been cancelled as the temperatures 
and wind chills continue to rise late this morning. The wind 
chills have risen to around 10 below zero and will continue to 
rise early this afternoon.

$$

GKS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 18, 3:21 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 18, 3:21 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
321 PM CST Sat Jan 18 2020

.SHORT TERM...  (Through Late Sunday Night)
Issued at 311 PM CST Sat Jan 18 2020

Strong and gusty winds continue this afternoon due to the tight
surface pressure gradient between the deep surface low over MI and
the surface ridge building into the Plains.  Will only see a gradual
decrease in winds speeds tonight and Sunday.  These strong west-
northwest winds will continue to bring much colder air into our
region. The sky should continue to slowly clear from west to east
late this afternoon and this evening as colder and drier air
advects into the area. Lows tonight will be about 10 to 15
degrees below normal. The combination of the very cold lows
tonight and the winds will result in wind chills dropping to
around 15 below zero across parts of northeast MO and west central
IL by early Sunday morning. Will issue a Wind Chill Advisory late
tonight and Sunday morning across this area due to the bitterly
cold wind chills forecast. The snow/sleet cover on the ground in
this area will also lead to slightly colder temperatures. The cold
conditions will continue Sunday and Sunday night with continued
northwesterly upper level flow and as the 1045 mb surface ridge,
very cold air mass over the northern Plains slowly builds
southeastward into MO. Even colder low temperatures are expected
Sunday night, mainly in the singe digits, although the winds will
diminish by this time.

GKS

.LONG TERM...  (Monday through Next Saturday)
Issued at 311 PM CST Sat Jan 18 2020

The models are consistent that a strong northwest flow shortwave
will drop southward through our area Monday afternoon and
evening. Although the surface/boundary layer will continue to be
dry with surface ridging over our area, it appears that there
will likely be at least flurries ahead of this shortwave on
Monday and Monday evening. Could not rule out a brief period of
light snow Monday afternoon and evening, mainly across central
and southeast MO leading to a dusting of snow accumulation. Will
see the start of a warming trend by Tuesday afternoon due to
rising upper level heights, and as the surface wind becomes
southerly as the surface ridge finally shifts east of the region.
The chance of precipitation will return to much of the forecast
area by Wednesday night as south-southwesterly winds bring
increasing low level moisture into our area ahead of an
approaching upper level trough. The chance of precipitation will
continue for the remainder of the work week as an upper level low
and associated surface low shift eastward through our area. The
operational GFS model is further north with the track of the
surface low which would favor a precipitation type of mainly
liquid rain, while the ECMWF model is further south with the path
of the surface low which would favor a wintry mix. For now will
lean toward the warmer model solution, but there still may be a
wintry mix during the late night and early morning hours, mainly
across northeast MO and west central IL.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1047 AM CST Sat Jan 18 2020

Strong and gusty west-northwest winds can be expected this
afternoon due to a tight surface pressure gradient between the
deep surface low over the Great Lakes region and the surface ridge
building into the Plains. Will only see a slight and gradual weakening
of the sustained wind speed and gusts tonight and Sunday. The
MVFR cloud ceiling at the taf sites should clear out from west to
east later this afternoon into this evening. COU should improve to
VFR late this afternoon with UIN and the St Louis metro area
going VFR by early evening.

SPECIFICS FOR KSTL: Strong and gusty west-northwest winds can be
expected this afternoon due to a tight surface pressure gradient
between the deep surface low over the Great Lakes region and the
surface ridge building into the Plains. Will only see a slight and
gradual weakening of the sustained wind speed and gusts tonight
and Sunday. The MVFR cloud ceiling should clear out from west to
east later this afternoon into this evening. STL should improve
to VFR by early evening.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     13  21  10  21 /   0   0   0   5
Quincy           4  12   2  14 /   0   0   0  10
Columbia        12  22   7  19 /   0   0   0  20
Jefferson City  14  24   8  21 /   0   0   0  20
Salem           14  22  11  24 /   0   0   0   5
Farmington      17  28  10  25 /   0   0   0   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Knox MO-Lewis MO.

IL...Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Adams IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jan 18, 5:56 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
556 AM CST Sat Jan 18 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
556 AM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Wind chills of 10 to 15 degrees below zero are possible late tonight
across portions of northeast Missouri and west- central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills of 10 to 15 degrees below zero are possible early Sunday
and Monday morning across portions of northeast Missouri and west-
central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Tilly

In the hours before

Local storm report, Jan 18, 10:16 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 WNW BLACK JACK        38.80N 90.28W
01/18/2020  M1.86 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MF
Local storm report, Jan 18, 10:30 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       2 NE GRANITE CITY       38.73N 90.10W
01/18/2020  M1.88 INCH       MADISON            IL   PUBLIC

&&

TES
Local storm report, Jan 18, 11:56 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 AM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             STEFFENVILLE            39.97N 91.89W
01/18/2020  M0.3 INCH        LEWIS              MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION SFFM7 STEFFENVILLE.

0700 AM     SNOW             EDINA                   40.17N 92.17W
01/18/2020  M0.9 INCH        KNOX               MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION EDNM7 EDINA.

1213 PM     SNOW             EDINA                   40.17N 92.17W
01/17/2020  M0.7 INCH        KNOX               MO   CO-OP OBSERVER

            MIX OF SNOW AND SLEET.

0500 AM     SNOW             1 NE VANDALIA           39.32N 91.48W
01/18/2020  M1.0 INCH        AUDRAIN            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION VNDM7 0.6 NE
            VANDALIA.

&&
Local storm report, Jan 18, 1:18 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 PM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       3 E HIGHLAND            38.73N 89.63W
01/18/2020  M2.06 INCH       MADISON            IL   PUBLIC

&&

TES
Local storm report, Jan 18, 1:22 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
122 PM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     NON-TSTM WND GST 4 N ORCHARD FARMS       38.93N 90.43W
01/18/2020  M47 MPH          ST. CHARLES        MO   ASOS

            ASOS STATION KSET ST. CHARLES.

0835 AM     NON-TSTM WND GST 2 NNW WOODSON TERRACE   38.75N 90.37W
01/18/2020  M46 MPH          ST. LOUIS          MO   ASOS

            ASOS STATION KSTL ST LOUIS LAMBERT
            INTERNATIONAL AIRPORT.

1204 PM     NON-TSTM WND GST 4 SW COLUMBUS           39.95N 91.20W
01/18/2020  M44 MPH          ADAMS              IL   ASOS

            ASOS STATION KUIN QUINCY REGIONAL
            AIRPORT-BALDWIN FIELD.

0819 AM     NON-TSTM WND GST 3 WNW CLARKSON VALLEY   38.65N 90.65W
01/18/2020  M43 MPH          ST. LOUIS          MO   ASOS

            ASOS STATION KSUS SPIRIT OF ST LOUIS
            AIRPORT.

1247 PM     NON-TSTM WND GST 3 WNW GRANVILLE         39.59N 92.14W
01/18/2020  M42 MPH          MONROE             MO   MESONET

            MESONET STATION AU993 HOLLIDAY.

0629 AM     NON-TSTM WND GST 3 NE JEFFERSON CITY     38.60N 92.15W
01/18/2020  M40 MPH          CALLAWAY           MO   ASOS

            ASOS STATION KJEF JEFFERSON CITY.

1030 AM     NON-TSTM WND GST 7 SE COLUMBIA           38.90N 92.22W
01/18/2020  M40 MPH          BOONE              MO   MESONET

            MESONET STATION MOA18 7 ESE COLUMBIA.

1115 AM     NON-TSTM WND GST 2 ESE VANDIVER          39.15N 91.82W
01/18/2020  M40 MPH          AUDRAIN            MO   AWOS

            AWOS STATION KMYJ MEXICO.

1252 PM     NON-TSTM WND GST 1 SE SCOTT AFB          38.53N 89.83W
01/18/2020  M40 MPH          ST. CLAIR          IL   AWOS

            AWOS STATION KBLV SCOTT AIR FORCE BASE.

1250 PM     NON-TSTM WND GST 1 SSE BETHALTO          38.88N 90.03W
01/18/2020  M40 MPH          MADISON            IL   AWOS

            AWOS STATION KALN ST LOUIS REGIONAL AIRPORT.

1235 PM     NON-TSTM WND GST 4 NE ASHLAND            38.82N 92.22W
01/18/2020  M39 MPH          BOONE              MO   ASOS

            ASOS STATION KCOU COLUMBIA.

1040 AM     NON-TSTM WND GST 1 WSW VANDALIA          39.30N 91.51W
01/18/2020  M39 MPH          AUDRAIN            MO   MESONET

            MESONET STATION MOA17 1 WSW VANDALIA.

&&
Local storm report, Jan 18, 1:52 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CST SAT JAN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       CATAWISSA               38.43N 90.78W
01/18/2020  M1.56 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

MF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:07 AM CSTRiver Flood WarningLSXOsage18 hr
Jan 18, 2:31 AM CSTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Jan 18, 7:07 AM CSTRiver Flood WarningLSXSaint Charles13 hr
Jan 18, 9:04 AM CSTRiver Flood WarningLSXLincoln17 hr
Jan 18, 10:34 AM CSTRiver Flood WarningLSXCrawford, Washington33 hr
Jan 18, 11:33 AM CSTRiver Flood WarningLSXGasconade, Montgomery50 hr
Jan 18, 11:33 AM CSTRiver Flood WarningLSXGasconade, Montgomery68 hr
Jan 18, 12:13 PM CSTRiver Flood WarningLSXCole23 hr
Jan 18, 1:28 PM CSTRiver Flood WarningLSXJefferson, Saint Louis45 hr
Jan 18, 5:37 PM CSTRiver Flood WarningLSXReynolds8 hr
Jan 18, 11:14 AM CSTRiver Flood WarningLSXBrown9 days
Jan 18, 11:14 AM CSTRiver Flood WarningLSXMorgan, Pike7 days
Jan 18, 11:14 AM CSTRiver Flood WarningLSXCalhoun, Greene, Jersey21 days

Nearby

Wind Chill Advisories in Missouri, 2020Wind Chill Advisories in Illinois, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.